Georgia, 2012

Wildfire in Georgia, April 12 to 13, 2012

April 12 to 13, 2012 · NWS FFC · 1 event in 1 county or zone

Dry conditions continued across the area with surface high pressure in control of the Southeast and dry northwest flow aloft. Dangerous fire weather conditions existed across the entire area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Dry conditions continued across the area with surface high pressure in control of the Southeast and dry northwest flow aloft. Dangerous fire weather conditions existed across the entire area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 12, 2:26 PM EST, 4 minutes earlier.

Area forecast discussion, Apr 12, 2:26 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT THU APR 12 2012

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
SURFACE HIGH PRESSURE CONTINUES TO DOMINATE THE SHORT TERM FORECAST
FOR NORTH AND CENTRAL GEORGIA. MAIN STORIES OF THE DAY ARE THE
CHANCE FOR A FROST OVERNIGHT IN PORTIONS OF NORTHERN AND WESTERN
GEORGIA...AND CONTINUED FIRE WEATHER CONCERNS FOR FRIDAY.

TEMPERATURES FLIRTING WITH THE MID 30S OVERNIGHT IN PORTIONS OF
WESTERN AND CENTRAL GEORGIA AND LOWER-TO-MID 30S ACROSS THE
NORTHEAST GEORGIA MOUNTAINS...AREAS OF FROST CONTINUE TO BE AN ISSUE
MAINLY IN THE MOUNTAINS WHERE A FROST ADVISORY IS IN EFFECT FOR THE
OVERNIGHT. INCREASING FLOW OF MOISTURE INTO NORTH AND CENTRAL
GEORGIA WILL AID CHANCES FOR FROST TONIGHT COMPARED TO LAST
NIGHT...BUT WARMER TEMPERATURES SHOULD OFFSET THE POTENTIAL FOR A
SIGNIFICANT FROST OUTSIDE OF THE MOUNTAINS. ATLANTA URBAN HEAT
ISLAND AND THE LAKE LANIER/CHATTAHOOCHEE RIVER AREAS IN NORTH
CENTRAL GEORGIA WILL STAY CLOSER TO THE 40S WHICH SHOULD LIMIT FROST
IN THOSE AREAS.

PREFERRED A BIAS CORRECTED NAM FOR THE FORECAST...ALTHOUGH THE GFS
IS NOT TOO DRASTICALLY DIFFERENT. IT HELPS THAT THE AIRMASS IS
DRY...WITH MINIMAL WIND AND CLOUD COVER. NAM HINTS AT SOME 850 MB
MOISTURE ENTERING THE AREA FRIDAY...BUT IT DISAGREES WITH THE GFS IN
THE AMOUNT AND SOURCE WITH THE GFS KEEPING 850 MB FLOW FROM A
NORTHERLY DIRECTION BUT THE NAM SWITCHES TO A SOUTHERLY SOURCE OF
MOISTURE. EITHER WAY...CLOUDS SHOULD BE MINIMAL THROUGH THE SHORT
TERM AND PRECIPITATION IS HIGHLY UNLIKELY.

10

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LATEST THINKING IN REGARDS TO THE LONG TERM IS STILL ON TRACK WITH
THE PREVIOUS FORECAST PACKAGE AND ONLY MINOR TWEAKS TO THE LONG
TERM FORECAST. FOR THIS REASON...THE PREVIOUS DISCUSSION IS
PROVIDED BELOW.

11

/ISSUED 227 AM EDT THU APR 12 2012/
MODELS SIMILAR THROUGH MOST OF THE LONG TERM. THE EASTERN U.S.
TROUGH MOVES OVER THE WESTERN ATLANTIC AND AN H5 RIDGE BUILDS IN ITS
PLACE OVER THE EASTERN U.S. OVER THE NEXT FEW DAYS. THIS WILL BRING
A WARMING TREND THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THE
NEXT SYSTEM TO AFFECT THE CWA WILL COME TUESDAY AND INTO WEDNESDAY.
AS THE SHORT WAVE MOVES INTO THE EASTERN H5 RIDGE THE GFS WEAKENS
THE WAVE WHILE THE ECMWF STRENGTHENS THE WAVE. AT THIS POINT WILL
STAY CLOSE TO THE GFS AS THIS HAS BEEN VERIFYING MORE CONSISTENTLY
WITH THE OVER ALL PATTERN VERSUS THE ECMWF.

17

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS CONTINUE INTO FRIDAY DUE TO CONTINUED LACK OF
MEANINGFUL RAINFALL AND THE DRY AIR MASS. WINDS WILL NOT BE STRONG
ENOUGH TO MEET RED FLAG WARNING CRITERIA BUT FUEL MOISTURE AND
RELATIVE HUMIDITIES WILL MEET THE CRITERIA FOR A FIRE DANGER
STATEMENT. TO AVOID CONFUSION WITH THE CURRENT ACTIVE FIRE DANGER
STATEMENT...IT WILL BE LEFT TO THE EVENING SHIFT TO ISSUE ONE FOR
TOMORROW ONCE THE CURRENT FIRE DANGER STATEMENT EXPIRES.

SATURDAY SHOULD BE A MILDER DAY WITH RELATIVE HUMIDITIES EXPECTED TO
BE ABOVE FIRE DANGER STATEMENT CRITERIA. WILL NEED TO CONTINUE TO
MONITOR FORECAST IN REGARDS TO WIND.

10

&&

.AVIATION...
18Z UPDATE...
VFR THROUGH THE FORECAST PERIOD AT ALL TAF SITES. WINDS WILL
GENERALLY GROW CALMER TONIGHT...STAYING BELOW 5 KTS. WITH WINDS SO
CALM DUE TO THE HIGH PRESSURE AREA IN THE REGION...SOME
VARIABILITY MAY BE POSSIBLE WITH AN EASTERLY FLOW BEING FAVORED.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON WIND DIRECTION DUE TO LIKELY VARIABILITY.
HIGH CONFIDENCE ON ALL ELEMENTS.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          39  75  48  76 /   0   0   0   5
ATLANTA         45  74  52  76 /   0   0   5   5
BLAIRSVILLE     34  71  46  72 /   0   0  10   0
CARTERSVILLE    35  74  47  76 /   0   0   5   0
COLUMBUS        45  77  53  78 /   0   0   5   5
GAINESVILLE     43  72  51  74 /   0   0  10   0
MACON           39  78  47  78 /   0   0   0   0
ROME            36  74  47  77 /   0   0   5   5
PEACHTREE CITY  35  74  47  76 /   0   0   0   5
VIDALIA         43  76  46  79 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 2 AM TO 9 AM EDT FRIDAY FOR THE FOLLOWING
ZONES: FANNIN...TOWNS...UNION.

&&
Hazardous weather outlook, Apr 12, 10:06 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1106 AM EDT THU APR 12 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1106 AM EDT THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
HIGH FIRE DANGER CONDITIONS THIS AFTERNOON AND EVENING ACROSS NORTH
AND CENTRAL GEORGIA.

.SYNOPSIS...
DRY HIGH PRESSURE...CENTERED OVER THE OHIO VALLEY...WILL CONTINUE
OVER THE STATE THROUGH TONIGHT AND KEEP DRY AND STABLE AIR OVER THE
REGION. DUE TO THE DRY AIR...HIGH FIRE DANGER CONDITIONS ARE
EXPECTED THIS AFTERNOON AND EVENING. FOR MORE INFORMATION ON THE
FIRE WEATHER CONDITIONS...SEE THE LATEST FIRE DANGER STATEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 12, 12:34 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
134 PM EDT THU APR 12 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-122300-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
134 PM EDT THU APR 12 2012

...FIRE DANGER STATEMENT...

...HIGH FIRE DANGER CONDITIONS CONTINUE THROUGH EARLY EVENING FOR
NORTH AND CENTRAL GEORGIA DUE TO LOW RELATIVE HUMIDITIES...

RELATIVE HUMIDITIES OF 25 PERCENT OR LESS CAN BE EXPECTED FOR 4 OR
MORE HOURS THROUGH EARLY THIS EVENING. WINDS WILL GENERALLY BE EAST
TO SOUTHEAST AT 5 TO 10 MPH.

WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED.

PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES CONCERNING
WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Towns

When
April 12, 2:30 PM EST to April 13, 12:00 AM EST
Where
Towns forecast zone
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Vortac burned 36 acres and resulted in $50,000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427772.